The Food and Drug Administration says it is investigating the unexplained deaths of two patients in the wake of receiving intramuscular injections of the antipsychotic medication Zyprexa (generic name olanzapine). The patients died three to four days after receiving appropriate doses of Zyprexa Relprevv, which is designed to release slowly into the blood over two to four weeks and provide regular dosing for adults with schizophrenia.
The FDA says the deaths occurred well after the three-to-four-hour window following injection during which patients should be monitored in a physician’s office for a potentially deadly complication called post-injection delirium sedation syndrome (PDSS). Characterized by severe drowsiness, unconsciousness, coma or delirium, PDSS appears to be caused by a rapid buildup of olanzapine in the blood. High doses of olanzapine can cause cardiopulmonary arrest or cardiac arrhythmias, as well as delirium and extreme sedation.
Both deceased patients were found to have “very high olanzapine blood levels after death,” the FDA said. But since their deaths occurred days, not hours, after their injections of Zyprexa Relprevv, their connection to the so-called “depot medication” is uncertain. Clinical trials leading to the approval of the long-acting treatment for schizophrenia saw no deaths in subjects, and found instances of PDSS only in the first several hours following injection.
Under the Risk Evaluation and Mitigation Strategy (REMS) approved for Zyprexa Relprevv in December 2009, the injections and the three-hour post-injection period of monitoring must take place in a facility certified by the FDA to provide the shots. A long-acting injection can be a particular benefit in treating those with schizophrenia, who frequently fail to take oral medications on the prescribed schedule.
“At this time, the FDA is continuing to evaluate these deaths and will provide an update when more information is available,” the federal drug agency said Tuesday.
by Melissa Healy, Los Angeles Times